Hail, Wake
- When
- July 16, 7:05 PM EST
- Where
- Wake County, 0.56 mi E of Newhill
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 35.680, -78.920
Strong instability coupled with a weak surface trough across central North Carolina allowed scattered showers and storms to develop from the Northeast Piedmont and Northern Coastal Plain. Some of these storms became severe and produced severe hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Strong instability coupled with a weak surface trough across central North Carolina allowed scattered showers and storms to develop from the Northeast Piedmont and Northern Coastal Plain. Some of these storms became severe and produced severe hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 16, 6:20 PM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 720 PM EDT TUE JUL 16 2013 .SYNOPSIS... A WEAK SURFACE TROUGH WILL LINGER OVER CENTRAL NORTH CAROLINA THROUGH FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 225 PM TUESDAY... THE MAIN CHALLENGE IN THE NEAR TERM CONTINUES TO BE THE RISK FOR SHOWERS/TSTMS FOR THE REST OF THIS AFTERNOON AND INTO THE EVENING. LATEST SFC ANALYSIS SUGGESTS A WEAK BOUNDARY AS DENOTED BY THE WIND SHIFT TO OUR N ACROSS S CNTRL/SE VA...SLOWLY DRIFTING SOUTH. MEANWHILE...MODIFIED 12Z GSO SOUNDING WITH LATEST SFC OBS SHOWS PLENTY OF CAPE...HOWEVER IT'S THE DRY AIR ABOVE THE BOUNDARY LAYER THAT SEEMS TO BE HOLDING BACK CU DEVELOPMENT ATTM ACROSS OUR CWA. LATEST MESOANALYSIS ALSO SHOWS THE DEEPER MOISTURE TO OUR N/NE. WHILE THE AFOREMENTIONED WIND SHIFT WILL BE DRIFTING S INTO OUR NRN CWA THIS AFTERNOON...UNLESS ADDITIONAL DEEPER MOISTURE ADVECTS SOUTH WITH IT...TSTM ACTIVITY SHOULD BE MODEST IN COVERAGE. GIVEN THE DRIER AIR...DCAPE VALUES ARE BEGINNING TO EXCEED 1200J/KG...THUS IF TSTMS DO FORM...THEY'LL HAVE THE POTENTIAL TO PRODUCE BRIEF STRONG WIND GUSTS. ITS WORTH NOTING THAT THERE'S PLENTY OF VARIATION IN THE CAMS...WITH THE RAP...HRRR...AND NOTABLE ARW RUNS SHOWING LITTLE IF ANY SHOWERS/TSTMS ACROSS OUR AREA THE REST OF TODAY... WHILE NMM RUNS ARE MUCH WETTER AND ROBUST WITH A CLUSTER OF TSTMS CROSSING THE EASTERN HALF OF THE STATE LATER THIS AFTERNOON AND INTO THE EVENING. BASED ON CURRENT RADAR/SAT TRENDS...PREFER THE DRIER SOLUTION FOR CENTRAL NC...THUS WILL CAP POPS THE REST OF TODAY AROUND SLIGHT CHANCE. AFTER ANY CONVECTION DISSIPATES LATER THIS EVENING...LOOK FOR PARTLY CLOUDY SKIES FOR THE REST OF TONIGHT. DESPITE LINGERING DWPTS AROUND 70...FORECAST SOUNDINGS LACK FOG/STRATUS SIGNAL FOR LATE TONIGHT. LOWS FROM THE UPPER 60S NW TO LOWER 70S SE. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... AS OF 225 PM TUESDAY... THE NAM...GFS...AND ECWMF ALL SUGGEST A FAIR AMOUNT OF SHOWER/TSTM COVERAGE ON WEDNESDAY...PARTICULARLY ACROSS THE WESTERN HALF OF OUR CWA. HOWEVER GIVEN THE WEAK SYNOPTIC SCALE UPPER FORCING...FORECAST CONFIDENCE IS A BIT LOWER THAN USUAL FOR THIS TIME PERIOD. NEVERTHELESS...MODELS AGREE THAT WEAK TROUGH ACROSS THE PIEDMONT WILL SERVE AS A PRIMARY LOW LEVEL LIFTING MECHANISM...AND GIVEN A BETTER MOISTURE PROFILE PER LATEST FORECAST SOUNDINGS...IT APPEARS THAT RAIN CHANCES SHOULD BE BETTER ON WEDNESDAY COMPARED TO TODAY. FOR NOW WILL STICK WITH 20-40 POPS...HIGHEST WEST. LITTLE CHANGE IN TEMPS AS SUGGESTED BY LOW LEVEL THICKNESS TIME SERIES... THUS LOOK FOR HIGHS 91-94. LOWS WEDNESDAY NIGHT 68-73 UNDER PARTLY CLOUDY SKIES. && .LONG TERM /THURSDAY THROUGH TUESDAY/... AS OF 210 PM TUESDAY... THU AND FRI... UPPER RIDGE UNDERGOES DEAMPLIFICATION AND IS SUPPRESSED SOUTH LATE THIS WEEK. MEANWHILE...DIURNAL HEATING AND STRENGTHENING OF THE CORRESPONDING LEE TROF WILL BE A FOCUS FOR ISOLATED TO SCATTERED CONVECTION... ALONG WITH THE POTENTIAL FOR DIFFERENTIAL HEATING (AND SUBSEQUENT MIGRATION OF CONVECTION OFF THE EASTERN SLOPES) AND INLAND SEA BREEZE PENETRATION...DURING PEAK HEATING. PERSISTENT HEAT-INDUCED TROFFINESS AND ABUNDANT SUNSHINE WILL ALLOW HIGHS TO REACH MOSTLY LOW 90S EACH DAY. SAT AND SUN... MOISTURE ON THE INCREASE IN DEEPER SOUTHWEST FLOW THIS WEEKEND AS WE TRANSITION TO A BROAD UPPER TROF OVER THE EASTERN CONUS. A WELCOME COLD FRONT WILL BE APPROACHING FROM THE NORTHWEST... LEADING TO AN INCREASE IN CONVECTIVE COVERAGE IN THE WEST ON SATURDAY. SHOWERS AND STORMS WILL BECOME LIKELY ACROSS ALL OF CENTRAL NC BY SUNDAY AFTERNOON AS THE FRONT SAGS SOUTH...AND POTENTIALLY STALLS ACROSS THE REGION FOR A DAY OR SO. HIGHS SATURDAY WILL REACH LOW 90S SOUTHEAST...BUT CLOUDINESS SHOULD BE MORE PREVALENT WEST...ALONG WITH A FEW SHOWERS...WHICH WILL RETARD MAXES A BIT...UPPER 80S. SUNDAY WILL BE CLOUDIER STILL...WITH FRONTAL PASSAGE AND ASSOCIATED SCATTERED TO NUMEROUS SHOWERS STALLING THE DIURNAL CYCLE IN THE MID 80S NORTHWEST TO UPPER 80S SOUTHEAST. MON AND TUE SCATTERED...MAINLY DIURNALLY DRIVEN SHOWERS ARE POSSIBLE AGAIN MONDAY AND TUESDAY...WITH COVERAGE DEPENDENT ON WHERE THE FRONT STALLS. AT THIS POINT WILL CONTINUE TO GO WITH A SOUTHERN TIER POSITION...WHICH WOULD PUT THE AREA IN A COOLER REGIME...LOW TO MID 80S. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... AS OF 720 PM TUESDAY... GENERALLY VFR CONDITIONS EXPECTED TO CONTINUE THROUGH THE 24 HOUR TAF PERIOD. THE EXCEPTION BEING WIDELY SCATTERED THUNDERSTORMS THIS EVENING. IT APPEARS THAT THE KGSO/KINT AREA SHOULD HAVE THE LEAST CHANCE OF A THUNDERSTORM (LESS THAN 20 PERCENT). EVEN KRDU/KFAY AND KRWI HAVE ONLY ABOUT A 30 PERCENT CHANCE OF A THUNDERSTORM THROUGH AROUND 03Z/WED. WEDNESDAY... GENERALLY VFR CONDITIONS EXPECTED OUTSIDE OF THE SCATTERED DIURNALLY DRIVEN THUNDERSTORMS. BRIEF PERIODS OF MVFR/IFR CONDITIONS ASSOC WITH THESE STORMS. THURSDAY THROUGH SUNDAY... GENERALLY VFR. AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE WEEKEND... WITH THE FORECAST APPROACH OF A COLD FRONT FRONT FROM THE NW. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...NP NEAR TERM...NP SHORT TERM...NP LONG TERM...MLM AVIATION...PWB/NP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 302 PM EDT TUE JUL 16 2013 NCZ007>011-021>028-038>043-073>078-083>086-088-089-170400- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 302 PM EDT TUE JUL 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. THE BEST CHANCE OF STORMS WILL BE FROM THE TRIANGLE AREA TO THE NORTH AND EAST. ISOLATED WIND GUSTS OVER 40 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS. FREQUENT LIGHTNING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HEAT INDEX VALUES WILL AGAIN APPROACH 100 DEGREES OVER PORTIONS OF CENTRAL NORTH CAROLINA WEDNESDAY AND THURSDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
426 PM EDT TUE JUL 16 2013
NCZ021-038-162115-
DAVIDSON-FORSYTH-
426 PM EDT TUE JUL 16 2013
...SCATTERED STRONG THUNDERSTORMS OVER FORSYTH AND DAVIDSON
COUNTIES...
AT 421 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
APPROACHING NORTHWEST FORSYTH COUNTY... 5 MILES NORTH OF DONNAHA...
OR 3 MILES SOUTHWEST OF KING... MOVING SOUTH AT 15 MPH. ANOTHER
THUNDERSTORM WAS DEVELOPING NEAR SEDGE GARDEN OR ABOUT 5 MILES
SOUTHEAST OF WINSTON-SALEM. THESE STORMS WERE PRODUCING FREQUENT
CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO 40 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...DONNAHA...
PFAFFTOWN... STANLEYVILLE... RURAL HALL... LEWISVILLE. ALSO... SEDGE
GARDEN... WELCOME... ARCADIA AND LEXINGTON.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 182 AND 203.
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 94 AND 103.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER INDOORS...AN ENCLOSED
VEHICLE CAN PROVIDE SAFE SHELTER FROM LIGHTNING. DEADLY LIGHTNING
STRIKES CAN OCCUR WELL AHEAD OF AN APPROACHING STORM...PRIOR TO THE
ARRIVAL OF RAIN AND WIND.
&&
LAT...LON 3612 8050 3614 8044 3626 8045 3625 8003
3575 8006 3584 8049 3584 8043 3586 8042
3585 8039 3589 8042 3589 8037 3596 8038
3599 8043 3602 8042 3606 8047 3604 8050
3609 8052
TIME...MOT...LOC 2021Z 002DEG 12KT 3625 8043
BADGETTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
506 PM EDT TUE JUL 16 2013
NCZ021-038-162200-
DAVIDSON-FORSYTH-
506 PM EDT TUE JUL 16 2013
...SCATTERED STRONG THUNDERSTORMS OVER FORSYTH AND DAVIDSON
COUNTIES...
AT 505 PM EDT...DOPPLER RADAR INDICATED SCATTERED STRONG
THUNDERSTORMS OVER WESTERN FORSYTH COUNTY. THE STRONGEST STORMS WERE
LOCATED 4 MILES NORTHWEST OF LEWISVILLE... AND OVER DONNAHA...
MOVING SOUTH AT 15 MPH. THE STORMS WERE PRODUCING GUSTY WIND TO 40
MPH... BRIEF HEAVY RAIN... AND FREQUENT LIGHTNING. IT APPEARS THESE
STORMS WILL AFFECT US-421 WEST OF WINSTON-SALEM... MAINLY ALONG THE
YADKIN RIVER... AND THE LEWISVILLE REGION.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HAZARDS INCLUDE...
FREQUENT CLOUD TO GROUND LIGHTNING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER INDOORS...AN ENCLOSED
VEHICLE CAN PROVIDE SAFE SHELTER FROM LIGHTNING. DEADLY LIGHTNING
STRIKES CAN OCCUR WELL AHEAD OF AN APPROACHING STORM...PRIOR TO THE
ARRIVAL OF RAIN AND WIND.
&&
LAT...LON 3612 8050 3614 8044 3626 8045 3625 8003
3575 8006 3584 8049 3584 8043 3586 8042
3585 8039 3589 8042 3589 8037 3596 8038
3599 8043 3602 8042 3606 8047 3604 8050
3609 8052
TIME...MOT...LOC 2106Z 002DEG 14KT 3625 8043
BADGETTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
716 PM EDT TUE JUL 16 2013
NCZ040-041-077-170000-
CHATHAM-HARNETT-WAKE-
716 PM EDT TUE JUL 16 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS SECTIONS OF
HARNETT...SOUTHERN WAKE AND CHATHAM COUNTIES THROUGH 800 PM EDT...
AT 716 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HOLLY SPRINGS...OR ABOUT 9 MILES SOUTH OF CARY...MOVING SOUTHWEST AT
10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...FUQUAY-VARINA...
DUNCAN.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS...STANDING
WATER IN LOW LYING AREAS AND MINOR FLOODING OF CREEKS...STREAMS AND
AREAS OF POOR DRAINAGE. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE
PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLASH FLOODING.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.
&&
LAT...LON 3570 7870 3544 7875 3558 7905 3559 7905
3562 7908 3562 7911 3563 7911 3574 7885
TIME...MOT...LOC 2316Z 030DEG 10KT 3564 7884
WSSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
723 PM EDT TUE JUL 16 2013
NCZ011-028-170015-
EDGECOMBE-HALIFAX-
723 PM EDT TUE JUL 16 2013
...SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS SECTIONS OF
HALIFAX AND EDGECOMBE COUNTIES THROUGH 815 PM EDT...
AT 723 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES
EAST OF TILLERY...OR ABOUT 6 MILES WEST OF RICH SQUARE...MOVING SOUTH
AT 25 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE SCOTLAND NECK...
HOBGOOD...SPEED...AND...LEGGETT.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAIN
WILL QUICKLY REDUCE VISIBILITY AND RESULT IN PONDING OF WATER ON
ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO
AVOID HYDROPLANING.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.
&&
LAT...LON 3609 7725 3608 7731 3600 7740 3591 7734
3582 7735 3597 7778 3603 7777 3633 7745
3630 7741 3627 7741 3624 7737 3622 7738
3616 7726 3613 7725
TIME...MOT...LOC 2323Z 022DEG 21KT 3624 7738
WSSThe Raleigh/Durham radar (KRAX), 39 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees were reported down on 1st Street and Irwin Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 468954, 468953.